Drug Criteria & Outcomes: Myopathy, rhabdomyolysis induced by the statins’

By Candace Hodges, PharmD
Written as PharmD candidate at Samford University, Birmingham, AL

Although hyperlipidemia can be managed with several different treatment options, the most frequently used class of agents is the "statins," a common name for the hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitors. Their mechanism of action involves inhibition of this enzyme, which catalyzes the rate-limiting step (conversion of HMG-CoA to mevalonic acid) in cholesterol synthesis.

One of the most important adverse effects of the statins is myopathy, which can lead to rhabdomyolysis. Myopathy is defined as unexplained muscle pain or weakness, accompanied by serum creatine phosphokinase (CPK) levels greater than 10 times the upper limit of normal (200 units/L) and, in some cases, fever and malaise. CPK is the enzyme responsible for catalyzing the regeneration of adenosine triphosphate (ATP) from adenosine diphosphate (ADP).

If myopathy is not treated or diagnosed, it may result in rhabdomyolysis, a syndrome that presents as myopathy, plus some degree of skeletal muscle damage, with myoglobinemia and myoglobinuria. Most commonly, the cause of death associated with rhabdomyolysis is acute renal failure (ARF), which may be caused by myoglobin-induced renal tubule obstruction or direct tubular cell damage.

Although the exact mechanisms involved in statin-induced myopathy/ rhabdomyolysis have not been established, two principle hypotheses exist, both related to the mechanism of action of the drugs. Direct inhibition of cholesterol synthesis results in reduced amounts of cholesterol available for muscle cell membrane synthesis and decreased ubiquinone (coenzyme Q) synthesis, which results in enhanced free-radical damage of myocytes.

Dose-dependent myopathy and rhabdomyolysis have occurred with statin monotherapy and combination therapy with other agents, even while using doses within the recommended ranges. There was an increased reporting rate of rhabdomyolysis at the highest dose (0.8 mg daily) of cerivastatin (Baycol), the statin which was withdrawn from the market Aug. 8, 2001, following 31 deaths from severe rhabdomyolysis.

According to experts at the Food and Drug Adminstration, rhabdomyolysis was about 10 times more common with cerivastatin than with other statins (relative incidence < 1%). Due to a wide variability of adverse reaction reporting with the other statins, it is difficult to determine whether there is a higher risk of myopathy/rhabdomyolysis with some than others.

Data from published case reports of myopathy/rhabdomyolysis secondary to the combination of fibrates (gemfibrozil was responsible in each case) and statins reported that the onset of myopathic symptoms ranged from 36 hours to 36 weeks after initiation of therapy, and the time course of developing rhabdomyolysis was within 2-12 weeks after initiation. Symptoms generally improve over a few days to about a week after drug discontinuation, and CPK levels return to near normal over the course of about two weeks.

Because all statins are metabolized to some extent by the cytochrome P450 (CYP450) enzyme system, concurrent administration with drugs or food that inhibit or are substrates of this system (mainly CYP3A4) may result in an increased incidence of myopathy/rhabdomyolysis (see Table). These include erythromycin, clarithromycin, cyclosporine, nefazadone, azole antifungals (e.g., ketoconazole, fluconazole, and itraconazole), protease inhibitors, and grapefruit juice. Other antihyperlipidemic agents, when used in combination with the statins, also may increase the potential for myopathy/rhabdomyolysis through a different mechanism other than CYP450 interaction. Gemfibrozil has been the causative agent in most cases. However, there also have been documented cases of muscle toxicity with other fibric acid derivatives (i.e., fenofibrate and clofibrate) and niacin.

Other than the combination of statins with certain drugs and use of higher doses, risk factors that predispose patients to statin-induced myopathy/rhabdomyolysis include: advanced age, female gender, renal or hepatic dysfunction, hypothyroidism, and serious infection. According to clinical reports, myopathy/rhabdomyolysis induced by statin-fibrate combination therapy may involve these same risk factors, as well as diabetes, debilitated status, surgery, trauma, excess alcohol intake, and heavy exercise.

To minimize the occurrence of these serious adverse effects caused by the statins, health care providers may take the following steps:

  • Carefully screen patients for risk factors that predispose them to myopathies/rhabdomyolysis.
  • Be aware of the drugs that can inhibit CYP450 metabolism of the statins, and formulate therapeutic decisions (e.g., appropriate dosage adjustments) based on these potential interactions.
  • Provide patient education on the early signs and symptoms of myopathies, such as unexplained muscle pain, weakness, cramping, tenderness, dark urine, fever, and malaise.
  • Advise patients to contact their physician if any of the signs and symptoms of myopathies occur.
  • Obtain baseline CPK levels and monitor them if the patient complains of signs and symptoms consistent with myopathy. Routine measurements generally are not recommended because severe myopathy usually occurs suddenly and is not preceded by chronic CPK elevations.
  • Advise patients to avoid grapefruit juice, if possible. If they insist on drinking it, advise them to only drink it occasionally in order to minimize the effects of this drug-food interaction.
  • Avoid the use of statin-fibrate combination therapy unless the benefit of further alterations in lipid levels is likely to outweigh the increased risk of this drug combination.
  • Use the lowest effective dose possible of statins and other drugs in which they may be used in combination.
  • Methods to manage situations in which statin-induced myopathy/rhabdomyolysis occur include:
  • Discontinue the causative drug, obtain serum CPK levels without delay, and assess renal function.
  • Use an antihyperlipidemic agent from a different class, if possible.
  • If an agent from a different class cannot be used, rechallenge with a different statin after CPK level normalization, beginning with a low dose and monitoring closely for symptoms and elevated CPK.
  • Elevated CPK in the absence of symptoms usually does not require discontinuation of the hyperlipidemic agents, unless it becomes greater then 10 times upper limit of normal or liver transaminases (ALT, AST) become greater than three times upper limit of normal.

Resources

• Charatan, F. Bayer decides to withdraw cholesterol-lowering drug. BMJ 2001; 323:359.

• Davidson MH. Safety profiles for the HMG-CoA reductase inhibitors. Drugs 2001; 61:197-206.

• Elick K, Sprague JE. Renal and muscle damage induced by the statins. Pharmacy Times 2001; 67:22-25.

• Gruer PJK, et al. Concomitant use of cytochrome P4503A4 inhibitors and simvastatin. Am J Cardiol 1999; 84:811-815.

• Maron DJ, et al. Current perspectives on statins. Circulation 2000; 101:207-213.

• Shek A, Ferrill MJ. Statin-fibrate combination therapy. Ann Pharmacother 2001; 35:908-917.

• Tal A, et al. Rhabdomyolysis associated with simvastatin-gemfibrozil therapy. South Med J 1997; 90:546-547.